Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 99, NWS La Crosse, WI

July 29, 2006Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 29, 2006, 12:00 AM CDT for Taylor County, Wisconsin. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2006, 12:00 AM CDT (05:00 UTC)
Expired
Jul 29, 2006, 12:33 AM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Taylor County, WI

The radar

The La Crosse radar (KARX), 173 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 12:30 AM CDTTSTM WND DMGRib Lake, WITREES AND POWER LINES DOWN ON LAKESHORE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 9:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2310 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 290500
SVRARX
WIC119-290545-
/O.NEW.KARX.SV.W.0099.060729T0500Z-060729T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 1245 AM CDT

* AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CAMP FOREST
  SPRING TO WESTBORO TO COUNTY ROADS D AND N...OR ALONG A LINE
  EXTENDING FROM 24 MILES NORTH OF MEDFORD TO 16 MILES NORTH OF
  MEDFORD TO 20 MILES NORTHWEST OF MEDFORD...AND MOVING SOUTHEAST AT
  30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTBORO AROUND 1205 AM...
  THE MONDEAUX FLOWAGE AND CAMP FOREST SPRING AROUND 1210 AM...
  RIB LAKE AND CHELSEA AROUND 1215 AM...
  WOOD LAKE AROUND 1220 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4538 9004 4538 9042 4537 9076 4504 9043
      4504 9019 4513 9019 4513 9004

$$

 04
2 follow-up statements
000 
WWUS53 KARX 290516
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 AM CDT SAT JUL 29 2006

WIC119-290545-
/O.CON.KARX.SV.W.0099.000000T0000Z-060729T0545Z/
TAYLOR WI-
1214 AM CDT SAT JUL 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN TAYLOR COUNTY...

AT 1214 AM THE TAYLOR COUNTY SHERIFFS DEPARTMENT REPORTED PEA SIZED 
HAIL OVER THE NORTHEAST PART OF THE COUNTY.

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WOOD LAKE TO CHELSEA TO NORTH
TWIN LAKE...OR ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF
MEDFORD TO 12 MILES NORTH OF MEDFORD TO 11 MILES NORTHWEST OF
MEDFORD...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ESADORE LAKE AND HIGHWAY 13 AND COUNTY ROAD M AROUND 1220 AM...    
  MEDFORD AND HIGHWAY M AND JOE MARTIN ROAD AROUND 1225 AM... 
  THE TAYLOR COUNTY AIRPORT AROUND 1230 AM...
  STETSONVILLE AROUND 1235 AM...

LAT...LON 4538 9004 4538 9042 4537 9076 4504 9043
      4504 9019 4513 9019 4513 9004

$$
000 
WWUS53 KARX 290533
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1233 AM CDT SAT JUL 29 2006

WIC119-290543-
/O.CAN.KARX.SV.W.0099.000000T0000Z-060729T0545Z/
TAYLOR WI-
1233 AM CDT SAT JUL 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAYLOR COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4538 9004 4538 9042 4537 9076 4504 9043
      4504 9019 4513 9019 4513 9004

$$

 04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:55 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 28, 11:55 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 PM CDT FRI JUL 28 2006

.UPDATE...CURRENT OBSERVATIONS SHOW DEWPOINTS ROCKETING NORTHWARD
OVER MN WITH CROP RICH EVAPOTRANS FROM SRN MN AND IOWA. DEWPOINTS
TYPICALLY MIX DOWN A BIT IN THE AFTERNOON WHICH WILL KEEP ARX
FORECAST AREA MN/IA HEAT INDICES NEAR 100 TO 105 RANGE.
HOWEVER..THE BEHAVIOR TODAY COULD INDICATE WHAT WE CAN EXPECT WITH
WEEKEND HEAT AS DEWPOINT FORECAST WILL BE CRITICAL TO ADVISORIES.
CROP CANOPY IS CLOSED AND WE ARE NOW IN PEAK EVAPOTRANS FLUX
SEASON. WHILE THUNDERSTORMS MAY NOT INGEST JUST THAT THIN LAYER ON
THE SURFACE...WE WILL BE LIVING IN IT. HOT STILL LOOKS ON TRACK.

CONCERNING THE THUNDERSTORM CHANCES OVER THE NORTH. GOES SATELLITE
IMAGERY AND SURFACE OBSERVATIONS PLACE THE COLD FRONT ON A KFAR TO MN
ARROWHEAD LINE AND SLOWLY SHIFTING SOUTHWARD. SOME TYPE OF WIND
SHIFT BOUNDARY ACROSS NRN WI AS WELL BUT APPEARS WEAKER AT THIS
TIME AND DOESNT HAVE COLD AIR MASS CHANGE LIKE SEEN IN NRN MN POST-
FRONTALLY. THIS LOOKS TO BE A GOOD ISENTROPIC SLOPE AND FORCING
MECHANISM FOR THE NEARLY 3000 J/KG SURFACE CAPE AT 16Z. FAIRLY
CONFIDENT ON A COMPLEX ORIGINATING NEAR KDLH LATE AFTERNOON AND
SHIFTING E-SE ACROSS NRN WI TONIGHT. WITH WIND SHEAR THIS HAS SEVERE
POTENTIAL PER SPC SLGT RISK...MAINLY A WIND/HAIL THREAT. TRACK IS THE
TOUGH PART AS THE CAPPING AIR ALOFT DECREASES EAST OF HIGHWAY 51
WHICH COULD ADD A MORE SERLY TRACK TO AN ORGANIZED MATURE COMPLEX
WITH WELL-DEVELOPED COLD POOL. STILL THINK MAIN THREAT IS NORTH OF
HIGHWAY 10 BUT WILL NEED TO FURTHER ASSESS CENTRAL WI THREAT OF MCS
PROPAGATING IN FOR LATER FORECAST PACKAGES. HAVE INCREASED TSRA
CHANCE THERE TONIGHT SLIGHTLY. A SECOND SYSTEM GENERATING OVER ND
COULD THEN IMPACT NRN WI SATURDAY MORNING. STILL MAINLY LOOKING AT I-
94 AND NORTHEAST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BAUMGARDT
Hazardous weather outlook, Jul 28, 7:10 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT FRI JUL 28 2006

WIZ017-029-032>034-041>044-053>055-061-291100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
710 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY SHIFTING INTO NORTHERN WISCONSIN WAS MOVING INTO
VERY UNSTABLE AIR. THE WIND PROFILES WILL SUPPORT THUNDERSTORM
DEVELOPMENT AND COULD LEAD TO SOME OF THE STORMS BECOMING SEVERE.
LARGE HAIL AND DAMAGING WIND GUSTS WOULD BE THE MAIN SEVERE THREATS.

A CLUSTER OF STORMS OVER NORTHWEST WISCONSIN WILL MOVE SOUTHEAST
THROUGH THE EVENING. THE SEVERE THREAT WILL BE MAINLY ALONG AND NORTH
OF HIGHWAY 10 IN WISCONSIN...OR NORTH OF THE NEILLSVILLE AREA. THE
MAIN THREAT TIME LOOKS TO BE FROM 9 PM THROUGH MIDNIGHT. THERE
IS SOME CHANCE THAT THESE STORMS COULD MOVE SOUTH THROUGH CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT WILL BE THE MAIN WEATHER HAZARD FOR SATURDAY THROUGH TUESDAY.
AFTERNOON HEAT INDICES WILL BE IN THE 100-110 DEGREE RANGE. BE
PREPARED FOR THE HEAT...AND MAKE PLANS ACCORDINGLY. A FRONTAL PASSAGE
LATE ON TUESDAY WILL BRING SOME RELIEF FROM THE HEAT STARTING
WEDNESDAY.

AS FOR THUNDERSTORMS...A LINGERING FRONTAL BOUNDARY OVER CENTRAL
MINNESOTA AND NORTHERN WISCONSIN WILL BE THE FOCUS POINT SATURDAY.
A THUNDERSTORM COMPLEX IS EXPECTED TO SHIFT EAST OUT OF MINNESOTA
ACROSS NORTHERN WISCONSIN DURING THE MORNING HOURS. SHOWERS AND
THUNDERSTORMS COULD THEN RE-DEVELOP ACROSS PARTS OF NORTHERN AND
CENTRAL WISCONSIN LATE SATURDAY AFTERNOON AND EVENING ON THE FRONT.
INSTABILITY AND WIND PROFILES WILL SUPPORT THE POTENTIAL FOR SOME OF
THOSE STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WOULD BE
THE MAIN THREATS...AND MAINLY ALONG AND NORTH OF I-94.

THE CHANCE FOR THUNDERSTORMS WILL RETURN TUESDAY AFTERNOON AND
NIGHT. IT IS TOO EARLY TO DETERMINE IF THESE STORMS HAVE SEVERE
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF HIGHWAY 10 IN CENTRAL
WISCONSIN THIS EVENING AFTER 9 PM. SPOTTER GROUPS ALONG I-94 AND
SLIGHTLY SOUTHWEST MAY BE NEEDED SHOULD THUNDERSTORMS MOVE FURTHER
SOUTH. SPOTTERS COULD BE NEEDED IN THIS SAME AREA SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-291100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
710 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

THE COMBINATION OF TEMPERATURES IN THE 90S AND DEWPOINTS AROUND 70
WILL CAUSE HEAT INDICES TO APPROACH HAZARDOUS LEVELS FROM 98 TO
103 DEGREES. SOME RELIEF IS EXPECTED OVERNIGHT AS TEMPERATURES COOL
INTO THE 70S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT WILL BE THE MAIN WEATHER HAZARD FOR SATURDAY THROUGH TUESDAY...
AS A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY. THIS WILL ALLOW A STEADY INFLUX OF VERY WARM AND MOIST AIR
NORTHWARD...WITH HIGH TEMPERATURES TOPPING OUT IN THE MIDDLE TO
UPPER 90S. THIS...COUPLED WITH THE APPRECIABLE HUMIDITIES...WILL
CAUSE AFTERNOON HEAT INDICES TO TOP 100 DEGREES. THESE CONDITIONS
WILL BE VERY REMINISCENT OF THE HEAT WAVE OF JULY 15TH THROUGH THE
17TH. BE PREPARED FOR THE HEAT...AND MAKE PLANS ACCORDINGLY. A
FRONTAL PASSAGE LATE ON TUESDAY WILL BRING SOME RELIEF FROM THE HEAT
STARTING WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS WILL RETURN TUESDAY AFTERNOON AND
NIGHT. IT IS TOO EARLY TO DETERMINE IF THESE STORMS HAVE SEVERE
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED UNTIL POSSIBLY TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:47 PM CDTHeat AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more72 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.